South Dakota, 2016

Hail and Damaging Wind in South Dakota, September 5, 2016

September 5, 2016 · NWS UNR · 2 events in 1 county or zone

Hail to quarter size and wind gusts near 60 mph accompanied a severe thunderstorm as it tracked across western and central Meade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to quarter size and wind gusts near 60 mph accompanied a severe thunderstorm as it tracked across western and central Meade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 5, 1:22 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 5, 1:22 PM MST, 2 hours 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
222 PM MDT MON SEP 5 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 222 PM MDT Mon Sep 5 2016

Perturbed sw flow will remain in place in the period, supporting
continued unsettled weather in the region. Diurnal heating with a
boundary/dry line in place will support a line of sct convection
across the western third through evening. A few strong to severe
cells will be possible over ne WY where a bulls eye of 1000 J/kg
of CAPE will be in place, combined with sufficient deep layer
shear. Attention turns toward the next impulse ejecting out of the
central Rockies. Stalled frontal boundary to the se of the region
with deep moisture and ensuing fgen will support shra/ts
development over NE, which is expected to graze the far se. A few
stronger elevated cells with large hail may clip that area late
tonight. Otherwise, a few lingering rain showers will be possible
over the nw 2/3 through early tue. Added fog mention to all areas
late tonight given moist bl and general upslope flow. Mid level
impulse will advect over the fa tue with strong lift and ample ll
moisture likely supporting sct showers over the western third
through tue morning/waning and shifting ne through afternoon.
Additional isolated cells will be possible in the afternoon,
mainly the nw third. Otherwise ll ridging will support a cool day
as northerly flow is reinforced behind the impulse. Lowered highs
Tue for this given clouds and ne upslope flow. Another strong
impulse will advect east across the northern plains tue night,
increasing lsa across the fa. Shra/isold ts will be possible
across the area, esp the far nw (closer to stronger lift) and
scentral SD where the old frontal boundary and deeper moisture
will reside.

.LONG TERM...(Wednesday Through Monday)
Issued at 222 PM MDT Mon Sep 5 2016

Slow moving upper trough will finally track over and
east of the area on Wednesday. Chances for showers and thunderstorms
will continue across parts of the area early Wed mainly across nw
SD...but will slide east of the area by mid to late afternoon. Weak
upper ridging Thursday will further break down across the region as
the next upper level system quickly approaches. This system will
bring some chances for precip Thu night into Fri. Stronger ridging
will then take over for the weekend bringing dry weather and temps
in the 70s and 80s. Longer range models are then hinting at cooler
and more unsettled weather for early next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 222 PM MDT Mon Sep 5 2016

MVFR cigs across the area will gradually scatter out
across wrn SD through the afternoon. Isolated showers and
thunderstorms are then expected to develop this afternoon and
evening over most of the area. MVFR/IFR conditions w/ fog are
expected to return across portions of the area tonight.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...JC
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Sep 5, 2:51 AM MST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
351 AM MDT MON SEP 5 2016

SDZ046-047-049-061000-
MELLETTE-TODD-TRIPP-
451 AM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
CHANCE FOR A FEW STRONGER TO SEVERE STORMS TONIGHT...WITH THE
MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-061000-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
351 AM MDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 5, 1:24 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
224 PM MDT MON SEP 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             10 N HULETT             44.82N 104.63W
09/05/2016  E0.50 INCH       CROOK              WY   PUBLIC

            GROUND NEARLY COVERED IN HAIL

&&

MCKEMY
Special weather statement, Sep 5, 1:43 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
243 PM MDT MON SEP 5 2016

WYZ056-057-052100-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-
243 PM MDT MON SEP 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 300 PM
MDT...

AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HULETT...OR 20 MILES NORTHWEST OF SUNDANCE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HULETT...ALVA...BEAR LODGE CAMPGROUND AND DEVILS TOWER NATIONAL
MONUMENT.

LAT...LON 4456 10468 4470 10476 4480 10437 4461 10431
TIME...MOT...LOC 2043Z 257DEG 29KT 4465 10462

MCKEMY
Local storm report, Sep 5, 2:20 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
320 PM MDT MON SEP 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             13 NW BELLE FOURCHE RES 44.87N 103.89W
09/05/2016  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

0319 PM     TSTM WND GST     13 NW BELLE FOURCHE RES 44.87N 103.89W
09/05/2016  E60 MPH          BUTTE              SD   TRAINED SPOTTER

&&

ME
Local storm report, Sep 5, 2:23 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT MON SEP 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     13 NW DOWNTOWN BELLE FO 44.80N 104.04W
09/05/2016  M55 MPH          BUTTE              SD   DEPT OF HIGHWAYS

&&

JC
Local storm report, Sep 5, 2:44 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT MON SEP 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             11 NNW BELLE FOURCHE RE 44.87N 103.81W
09/05/2016  E1.50 INCH       BUTTE              SD   PUBLIC

&&

ME
Special weather statement, Sep 5, 3:22 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
422 PM MDT MON SEP 5 2016

SDZ012-025-052245-
NORTHERN FOOT HILLS SD-BUTTE SD-
422 PM MDT MON SEP 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE AND NORTH
CENTRAL LAWRENCE COUNTIES UNTIL 445 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BELLE FOURCHE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLE FOURCHE...NISLAND...FRUITDALE...
BELLE FOURCHE RESERVOIR AND ARPAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR BELLE FOURCHE RESERVOIR...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4487 10359 4460 10351 4457 10395 4474 10402
TIME...MOT...LOC 2221Z 253DEG 29KT 4468 10389

MCKEMY

The radar

The Rapid City radar (KUDX), 73 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
September 5, 3:52 PM MST
Where
Meade County, 12.91 mi NNW of Sturgis Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.600, -103.470

Thunderstorm Wind, Meade

When
September 5, 4:53 PM MST
Where
Meade County, 3 mi W of Union Center
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.560, -102.731

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656730, 656731.